Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Memphis, TN

March 1, 20176 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 1, 2017, 5:07 AM CST for 6 counties in Tennessee. It was in force for 38 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 5:07 AM CST (11:07 UTC)
Expired
Mar 1, 2017, 5:45 AM CST
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Carroll County, TN, Crockett County, TN, Gibson County, TN, Haywood County, TN, Madison County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 119 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 5:10 AM CSTHAIL 0.75Rutherford, TN
Mar 1, 5:12 AM CSTTSTM WND DMGMartin, TNREPORTS FROM EARLY MORNING STORMS. CITY PARK SCOREBOARD AND LIGHTS DOWNED, POWER POLES BROKEN AROUND THE CITY, MINOR ROOF DAMAGE, SEVERAL TREES DOWN. TWO AGRICULTURAL IRRIGATION SYSTEMS OVERTURNED. TIME ESTIMATED FROM RADAR.
Mar 1, 5:15 AM CSTTSTM WND DMG3 S Bradford, TNLARGE TREES DOWN ALONG MULBERRY GROVE ROAD NEAR BRADFORD. SOME STRUCTURAL DAMAGE. SOME TREES ON HOUSES SHEDS, ETC.
Mar 1, 5:20 AM CSTTSTM WND DMG4 Wnw Sharon, TN3 INCH TREE LIMBS BROKEN AND UTILITY POLES DOWN. MPING REPORT.
Mar 1, 5:20 AM CSTTSTM WND DMGMilan, TNMETAL ROOF REMOVED FROM STRUCTURE AND BLOWN ONTO NEIGHBORS HOME.
Mar 1, 5:23 AM CSTTSTM WND DMG2 S Latham, TNROOF BLOWN OFF BARN AND CEDAR TREE BLOWN OVER. DAMAGE TO BEE APIARY. TIME IS RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 8:29 PM CSTTornado WatchSPC12 hr
Mar 1, 3:03 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

323 
WUUS54 KMEG 011107
SVRMEG
TNC017-033-053-075-113-183-011145-
/O.NEW.KMEG.SV.W.0029.170301T1107Z-170301T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
507 AM CST WED MAR 1 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Crockett County in western Tennessee...
  Weakley County in west Tennessee...
  Gibson County in western Tennessee...
  Western Carroll County in western Tennessee...
  Southeastern Haywood County in western Tennessee...
  Madison County in western Tennessee...

* Until 545 AM CST

* At 507 AM CST, severe thunderstorms were located along a line
  extending from near South Fulton to near Humboldt to 9 miles west
  of Dancyville, moving east at 85 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Jackson, Martin, Humboldt, Milan, Trenton, Fairview, Dresden,
  Bells, Dyer, Greenfield, Three Way, Gleason, Rutherford, Bradford,
  Sharon, Atwood, Latham, Hillville, Bemis and Adair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
storm shelter or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

These storms are producing destructive winds. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows! 
&&

A tornado watch remains in effect until 800 AM CST for western and
west Tennessee.

LAT...LON 3649 8852 3583 8856 3579 8861 3557 8862
      3549 8868 3543 8883 3543 8917 3540 8919
      3588 8905 3620 8899 3620 8896 3641 8895
      3639 8888 3641 8882 3650 8883
TIME...MOT...LOC 1107Z 269DEG 75KT 3649 8898 3587 8898 3539 8947 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$
1 follow-up statement
162 
WWUS54 KMEG 011142
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
542 AM CST WED MAR 1 2017

TNC017-033-053-075-113-183-011152-
/O.EXP.KMEG.SV.W.0029.000000T0000Z-170301T1145Z/
Crockett TN-Weakley TN-Gibson TN-Carroll TN-Haywood TN-Madison TN-
542 AM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CROCKETT...
WEAKLEY...GIBSON...WESTERN CARROLL...SOUTHEASTERN HAYWOOD AND MADISON
COUNTIES WILL EXPIRE AT 545 AM CST...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A tornado watch remains in effect until 800 AM CST for western and
west Tennessee.

LAT...LON 3649 8852 3583 8856 3579 8861 3557 8862
      3549 8868 3543 8883 3543 8917 3540 8919
      3588 8905 3620 8899 3620 8896 3641 8895
      3639 8888 3641 8882 3650 8883
TIME...MOT...LOC 1142Z 269DEG 75KT 3650 8810 3588 8811 3540 8860 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:41 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 1, 2:41 AM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
241 AM CST Wed Mar 1 2017

.DISCUSSION...

Skies are cloudy across the forecast area early this morning with
temperatures ranging from the upper 60s to lower 70s. A cold front
currently extends from northeast Illinois through northwest
Arkansas and into central Texas. Some areas of thunderstorms have
developed ahead of the front with some thunderstorms currently
over north central into western Arkansas. Some of these
thunderstorms have been severe and a new Tornado Watch which
should cover most of the forecast area should be issued before 4
AM. As the cold front moves east today thunderstorms will move
through the forecast area. Damaging winds and large hail will be
the main threats but tornadoes are also possible. Most of the
thunderstorms should be out of the forecast area by this
afternoon. Temperatures will remain on the warm side today with
highs from the upper 60s to mid 70s.

The cold front will be east of the region tonight with high
pressure moving into the central plains. Cooler and drier air will
move into region with lows Thursday morning in the mid to upper
30s. Thursday will be a sunny day as the surface high settles into
Oklahoma. Temperatures will be close to normal levels with highs
in the upper 50s to lower 60s. The surface high will be close to
the forecast area Thursday night which will allow temperatures to
drop a little lower than tonight. Lows Friday morning will be in
the low to mid 30s. Friday will be the coolest day of the forecast
period as the high remains just west of the area. Highs on Friday
will be in the low to mid 50s.

By Friday night, the surface high will be east of the region which
will allow winds to shift to the south. This will bring milder air
back into the region so temperatures will not be as chilly
Saturday morning. The warming trend will continue for much of the
weekend as temperatures return to above normal levels. Moisture
will start to return to southern sections of the forecast area by
Sunday with some isolated showers possible.

The chance of rain will increase some on Sunday night as another
cold front will move into the plains. This cold front will move
quickly into Arkansas by Monday morning and through the forecast
area Monday night. This will mean showers and thunderstorms are
expected to develop ahead of the front and move through the region
both Monday and Monday night. The cold front should be just south
of the forecast area on Tuesday with some additional thunderstorms
possible. Temperatures should remain above normal for Monday and
Tuesday.

ARS

&&

.AVIATION... 06z TAFs

VFR weather outside of convection...with model guidance indicating
a slower passage of the approaching cold front. Adjusted timing
accordingly. Gusty south to southwest winds will continue
overnight...then veering west and northwest after passage. Winds
will diminish significantly by sunset. Low level wind shear
potential through the first 6-8 hours of the period. Worst cigs
expected at TUP. Expect stronger wind gusts in convection.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 1, 3:14 AM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
314 AM CST Wed Mar 1 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
314 AM CST Wed Mar 1 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is an enhanced risk for severe thunderstorms this morning
across all of west Tennessee and for much of north Mississippi. A
slight risk for severe thunderstorms will exist for the remainder
of the Mid-South. The primary severe weather threats will include
damaging winds and large hail although a few tornadoes are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

North Mississippi and west Tennessee will likely experience
elevated levels of wild fire danger Thursday and Friday, due to
low relative humidity levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this morning.

In the hours before

Local storm report, Mar 1, 4:37 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
437 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND GST     CORNING                 36.41N 90.59W
03/01/2017  M58.00 MPH       CLAY               AR   AWOS

            WIND GUST MEASURED AT CORNING AIRPORT

&&

JOHNSON
Local storm report, Mar 1, 4:41 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
441 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND DMG     WALNUT RIDGE            36.07N 90.96W
03/01/2017                   LAWRENCE           AR   PUBLIC

            TREES AND POWER LINES DOWN AT WILLIAMS BAPTIST COLLEGE

&&

ARS
Local storm report, Mar 1, 4:43 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
443 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 AM     TSTM WND GST     BLYTHEVILLE             35.93N 89.92W
03/01/2017  M63 MPH          MISSISSIPPI        AR   ASOS

            WIND GUST MEASURED AT BLYTHEVILLE AIRPORT

&&

ARS
Local storm report, Mar 1, 4:53 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
453 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND DMG     RAVENDEN                36.24N 91.25W
03/01/2017                   LAWRENCE           AR   PUBLIC

            ROOF BLOWN OFF OF A HOME IN RAVENDEN

&&

ARS
Local storm report, Mar 1, 4:58 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
458 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND DMG     MONETTE                 35.89N 90.34W
03/01/2017                   CRAIGHEAD          AR   EMERGENCY MNGR

            A TIN ROOF WAS BLOWN OFF OF A VACANT BUILDING. A HOME
            LOST SHINGLES ON THEIR ROOF.

&&

ARS
Local storm report, Mar 1, 5:06 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
506 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND DMG     TYRONZA                 35.49N 90.36W
03/01/2017                   POINSETT           AR   EMERGENCY MNGR

            A LARGE TREE FELL ON A MOBILE HOME TRAPPING A PERSON.

&&

ARS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 10:17 PM CSTSevere Thunderstorm WarningMEGObion, Weakley28 min
Feb 28, 10:22 PM CSTTornado WarningMEGObion, Weakley23 min
Mar 1, 4:24 AM CSTTornado WarningMEGDyer, Lauderdale, Tipton51 min
Mar 1, 4:36 AM CSTSevere Thunderstorm WarningMEGLake, Obion39 min
Mar 1, 4:41 AM CSTSevere Thunderstorm WarningMEGShelby34 min
Mar 1, 4:43 AM CSTTornado WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Tipton47 min
Mar 1, 5:24 AM CSTSevere Thunderstorm WarningMEGBenton, Carroll, Decatur, Henderson, Henry51 min
Mar 1, 6:42 AM CSTSpecial Weather StatementMEGFayette33 min
Mar 1, 6:53 AM CSTSevere Thunderstorm WarningMEGFayette, Hardeman34 min
Mar 1, 6:54 AM CSTSevere Thunderstorm WarningMEGShelby22 min
Mar 1, 7:11 AM CSTSevere Thunderstorm WarningMEGFayette, Haywood, Tipton14 min
Mar 1, 7:20 AM CSTSevere Thunderstorm WarningMEGChester, McNairy28 min
Mar 1, 8:47 AM CSTSpecial Weather StatementMEGFayette13 min
Mar 1, 9:21 AM CSTSpecial Weather StatementMEGHardin24 min
Mar 1, 10:10 AM CSTSevere Thunderstorm WarningMEGHardin35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.